Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Is Milk of magnesia safe to take while Sturvite stones are present?

User rating for this question
Very Good
Answered by

Practicing since : 1991
Answered : 1415 Questions
Is milk of magnesia safe to take when sturvite kind net stones are present?
Posted Mon, 21 May 2012 in Men's Health
Answered by Dr. G.Srinivasan 7 hours later

Magnesium trisilicate (MTS) stones come under a rare group of urinary tract stones, usually occurring in people who have consumed large amount of antacids containing MTS over a long period of time.

Struvite stones are otherwise called infection stones, meaning stones that usually form in association with recurrent urinary tract infection and infection cannot be eradicated, as bacteria are present within the stones. The other name for these stones is MAP (magnesium ammonium phosphate stones). Since these stones contain magnesium, one might have thought that these are due to MTS intake, which is NOT.

The only solution is to get rid of the stones by open/ endoscopic procedures under strict antibiotic cover. You may wonder what happened to medicines for the above but unfortunately, these stones go unnoticed till they are pretty large and usually require operative intervention.

So, coming back to the specific answer, if struvite stones are present, you need to get rid of it first.

Next, to avoid getting MTS stones, consult your physician to think of changing to another antacid if your condition requires taking it for a long duration, to avoid getting MTS stones.
Hope I was able to make things clear.

Dr G Srinivasan, urologist
Above answer was peer-reviewed by
Follow-up: Is Milk of magnesia safe to take while Sturvite stones are present? 10 hours later
I take no antacids. I have MS and lost all use of my legs not from the MS, but literally overnight following an infusion for osteoporosis (which was probably steroid induced because I have never had a broken bone).

Because I am immobile I have serious constipation (2-3 movements a month). But I am also on coumadin. According to a U. Of Iowa fact sheet, the only safe treatment for constipation while on coumadin is either metamucil, which I don't like, or milk of magnesia which contains magnesium. My stone was 40% mag ammonium phosphate. Although only one stone showed CT-scan, I continue to have left flank and groin pain. My urologist is on vacation so I haven't yet seen him even to discuss surgery. Lab tests reveal no infection. In the meantime, is it safe to
take 2-5 Phillips in a week for the chronic constipation? By the way, pending
possible contrary lab resuts, I was also tentatively dx with iatrogenic Cushing's syndrome on Wednesday. The endocrinologist didn't want to opine on stones.

Thank you for your attention and for trying to help folks, whether paid to or not.
Answered by Dr. G.Srinivasan 1 hour later

Thank you for your compliment. Sad to hear about you.

Immobilization of any cause, unfortunately can lead to urinary tract stone formation, most common being bladder stones, next is kidney. The kidney stone can migrate to the ureter and cause pain. Since you have constipation, it needs to be addressed.

The stone in your case is most likely because of immobilization rather than magnesium. As I had already written, though stones contain magnesium, it is unlikely due to the one taken orally that contributes. Honestly, I do not know what PHILIPS means. But stool softeners need to be continued in your case.
Kindly consult your urologist as soon as possible to address the urinary tract stones.

Thanks and regards
Dr G Srinivasan, Urologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor